Idaho, 2012Heavy Snow in Idaho, March 20 to 22, 2012
March 20 to 22, 2012 · NWS OTX · 5 events in 5 counties and zones
Colder and drier air out of the north met up with a warm and moist air mass to the south as a stationary front set up across the central Panhandle on March 20th. A strong westerly jet into the area results in significant orographic enhancement across the Idaho Palouse and Central Panhandle Mountain regions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Colder and drier air out of the north met up with a warm and moist air mass to the south as a stationary front set up across the central Panhandle on March 20th. A strong westerly jet into the area results in significant orographic enhancement across the Idaho Palouse and Central Panhandle Mountain regions. By the late morning hours on the 21st, the warmer air to the south began to push northward as a warm front with heavy snow beginning to fall across the Coeur d'Alene area and later into the northern Panhandle by that afternoon. Temperatures went above freezing behind the warm front for a period with snow changing over to rain over the Camas Prairie and in the valleys of the Idaho Palouse and Central Panhandle Mountains. The event culminates with a cold front passage on the morning of the 22nd with snow levels dropping back to valley floors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 20, 4:48 AM PST, 4 hours 12 minutes earlier.
Area forecast discussion, Mar 20, 4:48 AM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT Tue Mar 20 2012
.SYNOPSIS...
A strong storm system will bring rain, snow and gusty winds to the
Inland Northwest today through Wednesday Night. Cool and
unsettled weather will likely persist into Thursday, with a return
to average temperatures by next weekend.
&&
.DISCUSSION...
Today and tonight...The upper low that has been advertised the
past few days is currently moving towards 130W per satellite
imagery and is expected to track into British Columbia today, with a
strong (140kt) jet aimed right at Washington state. The satellite
also shows the best moisture tap is along or just south of the
jet.
Moderate to strong warm air advection is under way and winds have
come around to southeasterly. This will result in good up-sloping
flow into the Cascades and northern mountains this morning and
will be the best focus for the heaviest precipitation. The timing
of the on-set of precipitation was pushed back by a few hours as
the sub-cloud layer was extremely dry with dew points dropping
down into the single digits and low teens Monday afternoon, and
this should take a little time to completely saturate. This
frontal system also looks like a fairly fast mover, with the
associated cold front expected along the north Cascades between
12-15z then sagging south through the day, before stalling along
the OR/WA border just after 00z. Snow levels will make for
precipitation as mainly snow north of about highway 2. Winter
highlights were issued over the past 24 hours for areas of moderate
to heavy snow today across the Cascades and northern mountains and
those will be allowed to continue. However current short term
models are not showing more then a few hours of residence time for
the precipitation for any location and snow amounts may be
slightly less then expected. Snow levels are more complicated
south of highway 2. While temperatures are mainly in the mid 30s
to around 40 in the basin and near Wenatchee the dew points are
still in the 20s. The atmosphere should evaporatively cool
resulting in a wet heavy snow or a rain/snow mix with only light
accumulations expected.
For this afternoon the front will shift south and eventually stall
along the OR/WA border. As such the focus for the heaviest
precipitation will be along the Blue mountains and into the
central Idaho Panhandle where the moist southwest flow interacts
with the stalled front. Highlights were issued for the Blues for
this afternoon and tonight and these will be continued. A better
look will need to be taken for the Camas Prairie for later today,
but southwest flow is not the ideal snow accumulator for this
area.
In addition a surface low is expected to track across southern BC
this afternoon. the surface gradient should tighten and 850mb
winds increase to 40-45kts. These winds should be able to mix down
to the surface with and just behind the front late this morning
and this afternoon. At this time it doesn't look like we will
quite reach advisory criteria for most areas. However elevated
areas from Alpowa summit to the Shirrod Hill area across the
southern Palouse may see some pretty gusty winds this afternoon
and this will have to be watched.
For tonight west-southwest flow and a conditionally unstable
atmosphere will keep showers going across the Cascade crest and
for the favored up-sloping areas across the northeast mountains,
the Idaho Panhandle mountains, and the Blue mountains. /Tobin
Wednesday through Thursday night...The wet weather will continue
across the Inland Northwest. The eastern Pacific trough will direct
moist and energetic southwest flow into the region, bringing another
round of significant snowfall to the mountains with snow changing to
rain for the valleys. Models have come into much better agreement on
the track of the surface low with this system. The 00z NAM is a bit
slower at lifting the low northeast through the forecast area, but
at least it has given up on the idea of a nearly stationary surface
boundary draped over the southeast zones. The steady movement of the
low and associated convergent zones will keep the heaviest
precipitation spread out over the eastern half of the forecast area
rather than concentrating it over a limited area. Snow levels will
start out at most valley floors then rise during the day Wednesday
as warm air advection persists. Confidence is increasing on the
change-over to rain as the stark differences in model temperature
profiles have been reduced with the latest model run. While some
of the northern valleys could see some light accumulations, for
the most part this will be a valley rain event. QPF amounts will
generally be in the half inch to three quarters of an inch range for
the valleys with up to an inch and a half for the eastern
mountains. This will likely cause rapid rises on small stream and
some minor flooding in poor drainage areas.
Friday through Monday...An upper level low will slide south along
the Pacific coast but just how much influence it will have over the
Inland Northwest is yet to be determined. Medium range models differ
quite a bit in the track of the low and the moisture wrapped around
the low, which means the difference between a wet or dry weekend.
The latest GFS guidance brings the low farther inland with a
greater moisture feed into the southern portion of the forecast
area. The ECMWF keeps the low off the California coast through the
weekend with little moisture making its way this far north. No big
changes made to the extended forecast for now as confidence
remains low. /Kelch
&&
.AVIATION...
12Z TAFS: A complicated aviation forecast for the next 24 hours east
of the Cascades. A front will move from northwest to southeast
today, then it will stall along the OR/WA border by this afternoon
before it is expected to slowly shift back to the north tonight and
early Wednesday morning as a warm front. As such expect widely
varying conditions for the next 24 hours at area TAF sites. Across
the western zones conditions should remain VFR with just a few
rain/snow mix showers near KMWH through 15z. Southwest winds will
increase after 15z to 15-20kts with gusts to 30kts through sunset.
For the KGEG-KCOE corridor and KPUW a band of moderate snow will
impact the TAF sites dropping conditions to IFR through 15-16z.
Conditions will then improve to mainly VFR with showers lingering
through the afternoon. Southwest winds will also increase with gusts
to 30kts through sunset. After 04z tonight the warm front will move
back through the northeast and result in another round of rain and
snow with cigs/vsby dropping back to MVFR through the night. The
KLWS site will likely not see much of break in the precipitation as
the front is expected to stall very near this area with conditions
mainly vfr/MVFR. /Tobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 43 31 41 33 45 32 / 90 50 80 80 50 10
Coeur d'Alene 42 31 40 33 44 31 / 100 60 80 80 70 20
Pullman 42 32 44 35 44 32 / 100 90 90 70 60 20
Lewiston 50 37 53 38 51 37 / 80 90 90 50 40 10
Colville 49 29 44 33 47 31 / 100 60 60 70 60 10
Sandpoint 41 29 39 33 43 30 / 100 80 70 90 70 20
Kellogg 39 30 39 32 42 29 / 100 90 100 90 80 20
Moses Lake 55 34 47 36 52 31 / 70 20 60 50 20 10
Wenatchee 50 33 43 33 49 31 / 70 30 60 60 20 10
Omak 52 28 45 32 50 30 / 80 20 40 60 40 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 5 PM PDT this afternoon for
Northern Panhandle.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for
Northeast Mountains.
Winter Storm Warning until 5 PM PDT this afternoon for East
Slopes Northern Cascades.
Winter Weather Advisory until 11 AM PDT this morning for
Okanogan Highlands.
Winter Weather Advisory until 5 AM PDT Wednesday for Northeast
Blue Mountains.
&&Hazardous weather outlook, Mar 20, 5:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PDT TUE MAR 20 2012
IDZ002-003-026-027-WAZ031>036-041-044-211300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
600 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ042-211300-
EAST SLOPES NORTHERN CASCADES-
600 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A SERIES OF STORMS WILL PRODUCE SIGNIFICANT SNOW ACCUMULATIONS
FROM TODAY AND LASTING THROUGH ABOUT THURSDAY. THE FIRST STORM
WILL BE A QUICK MOVING COLD FRONT THAT MAY PRODUCE HEAVY
ACCUMULATIONS FOR ALL MOUNTAIN VALLEYS AND PASSES THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BEHIND THE FIRST STORM SYSTEM...PASSES AND TOWNS CLOSER TO THE
CASCADE CREST SUCH AS LAKE WENATCHEE...STEHEKIN...HOLDEN VILLAGE
AND PLAIN MAY SEE CONTINUED HEAVY SNOWS ESPECIALLY DURING THE
OVERNIGHT HOURS. TRAVELERS ALONG HIGHWAY 2 WEST FROM LEAVENWORTH
AND HIGHWAY 20 THROUGH THE METHOW VALLEY SHOULD BE ALERT FOR
POSSIBLE HEAVY SNOW.
IDZ001-004-WAZ037-211300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
600 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A SERIES OF STORMS MAY PRODUCE SIGNIFICANT SNOW ACCUMULATIONS
THROUGH WEDNESDAY. THE FIRST STORM WILL BE A QUICK MOVING COLD
FRONT THAT COULD PRODUCE MODERATE ACCUMULATIONS FOR ALL VALLEYS
THIS MORNING BEFORE TRANSITIONING TO RAIN. VERY GUSTY WINDS TUESDAY
WILL PRODUCE BLOWING SNOW IN THE MOUNTAINS ALONG HIGHWAY 195 AND
INTERSTATE 90 TO LOOKOUT PASS. TRAVELERS SHOULD BE ALERT FOR
POSSIBLE HEAVY SNOW AND BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SERIES OF STORMS MAY WILL CONTINUE TO BRING RAIN AND SNOW
ACCUMULATIONS TO THE AREA WEDNESDAY AND THURSDAY.
WAZ038-043-211300-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
600 AM PDT TUE MAR 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE FIRST STORM WILL BE A QUICK MOVING COLD FRONT THAT COULD
PRODUCE MODERATE ACCUMULATIONS FOR THE VALLEYS EARLY THIS MORNING
BEFORE TRANSITIONING TO RAIN LATER TODAY. THE MOUNTAINS WILL SEE
ALL SNOW...WITH MODERATE TO HEAVY ACCUMULATIONS POSSIBLE. VERY
GUSTY WINDS WILL PRODUCE THE POSSIBILITY OF BLOWING SNOW FOR
MAINLY THE MOUNTAINS OF PEND OREILLE AND STEVENS COUNTY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONTINUED HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ON WEDNESDAY
AND THURSDAY AS THE NEXT STORM SYSTEM TRACKS THROUGH THE REGION.
TRAVELERS ALONG AREA ROADS SHOULD BE ALERT FOR POSSIBLE HEAVY
SNOW.
Heavy Snow, Central Panhandle Mountains
- When
- March 20, 9:00 AM PST to March 22, 11:30 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
East bound lane on Interstate 90 over Mullan Pass was closed between 2140PST Wednesday night through 0200PST Thursday morning due to a jackknifed semi-truck. Lookout Pass received a total of 31 inches of snowfall and Silver Mountain received 27 inches of snowfall for the event.
Heavy Snow, Lewis and Southern Nez Perce
- When
- March 20, 4:30 PM PST to March 22, 9:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
Heavy Snow, Idaho Palouse
- When
- March 20, 6:00 PM PST to March 22, 8:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Heavy Snow, Coeur D'Alene Area
- When
- March 21, 7:00 AM PST to March 22, 8:30 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Heavy Snow, Northern Panhandle
- When
- March 21, 9:30 PM PST to March 22, 10:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
School closures were reported in the Boundary County, west Bonner County and Lake Pend Oreille school districts.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, March 20 to 26, 20122 deaths · 1 injured · $1.5 million · 1 in hail · 23 events
- Flash Flooding and Flooding in Texas, March 20 to 28, 20121 death · $1.9 million · 0.88 in hail · 9 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 28, 20121 injured · $11 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 21, 2012$2.2 million · EF1 · 58 events
- Damaging Winds in Texas, March 20, 2012$305,000 · 70 kt wind · 7 events
- Flash Flood and Hail in North Carolina, March 20, 2012$100,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Texas, March 20, 2012$74,000 · 62 kt wind · 8 events
- Flooding in Missouri, March 20 to 21, 2012$52,000 · 15 events
- Heavy Snow in Oregon, March 20 to 22, 2012$75,000 · 7 events
- Lightning Strike in North Carolina, March 20, 2012$50,000 · 1 event
- Flash Flooding and Hail in Virginia, March 20, 20121 in hail · 19 events
- Flash Flooding and Damaging Wind in Texas, March 20 to 21, 201252 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367646, 367648, 367649, 367650, 367652.